Number of Fainting Cases Goes Up With Number of New Vaccines - KCBD NewsChannel 11 Lubbock

5/1/08

Number of Fainting Cases Goes Up With Number of New Vaccines

Government health officials have increased the number of shots teenagers should get and with that recommendation; the number of teens fainting after vaccination has skyrocketed.   From 2005 to 2006, officials recommended the use of three new vaccines for teens:  Gardasil for HPV, Menactra for meningitis, Adacel, or Boostrix for tetanus and whooping cough.

 During this time doctors saw the number of fainting cases go up from just over 200 during 2002 to 2004, to over 450. Most of the fainting reports occurred in girls aged 11 to 18 and over half of the cases were linked to one of the three new vaccines.  

About 7% of the cases were coded as "serious", including one fatality after a teenage boy suffered head trauma while fainting. Researchers are recommending that doctors keep patients under observation for at least 15 minutes after administering vaccines. Among the 23 patients for whom times of vaccination and fainting onset were indicated, 52.2% occurred within 5 minutes of vaccination, and 69.6% occurred within 15 minutes.  

Ten of the 26 serious reports indicated that secondary injuries occurred after syncope (or fainting), including head injuries after syncope related falls and a motor-vehicle incident because the patient lost consciousness while driving. 70% of the 10 secondary injuries occurred within 15 minutes of vaccination.

Powered by WorldNow

5600 Avenue A
Lubbock, TX. 79404

FCC Public File
publicfile@kcbd.com
806-744-1414
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KCBD. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.